Florida, 2013Tornado and Damaging Winds in Florida, February 26, 2013
February 26, 2013 · NWS TBW · 6 events in 2 counties and zones
A strong cold front moved into the Nature Coast on the morning of the 26th, and passed south through Tampa bay through the afternoon. A squall line moved out ahead of the cold front, producing damaging downburst winds and a waterspout in the Tampa Bay that twice moved onshore as a tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved into the Nature Coast on the morning of the 26th, and passed south through Tampa bay through the afternoon. A squall line moved out ahead of the cold front, producing damaging downburst winds and a waterspout in the Tampa Bay that twice moved onshore as a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Feb 26, 7:21 AM EST, 9 minutes earlier.
Area forecast discussion, Feb 26, 7:21 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
721 AM EST TUE FEB 26 2013
.UPDATE...
AFTER COORDINATION WITH SPC...TORNADO WATCH NUMBER 46 IS IN EFFECT
THROUGH 3 PM THIS AFTERNOON FOR ALL COUNTIES EXCEPT FOR CHARLOTTE
AND LEE...AS WELL AS THE NORTH AND CENTRAL NEARSHORE WATERS AND
TAMPA BAY. LEVY COUNTY REMAINS UNDER TORNADO WATCH NUMBER 45 UNTIL
9 AM. THE UPDATED ZONES HAVE ALREADY BEEN ISSUED TO INCLUDE
HEADLINES.
&&
.PREV DISCUSSION... /ISSUED 401 AM EST TUE FEB 26 2013/
..A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...
..DETERIORATING BOATING CONDITIONS OVER THE GULF WATERS TODAY...
SHORT TERM (TODAY - THURSDAY)...
A STORM SYSTEM OVER THE LOWER MS VALLEY THIS MORNING WILL MOVE
NORTHEASTWARD INTO THE TN/OH VALLEYS LATER TODAY WITH THE PRIMARY
SURFACE LOW OCCLUDING WHILE A SECONDARY LOW DEVELOPS FROM GEORGIA
NORTHEAST INTO THE EASTERN CAROLINAS. A TRAILING COLD FRONT FROM
THIS STORM SYSTEM NOW ACROSS THE PANHANDLE WILL MOVE EAST TOWARD
THE NATURE COAST TOWARD SUNRISE...THEN NEAR A TAMPA TO ORLANDO
LINE BY EARLY AFTERNOON...AND THEN ACROSS SOUTHWEST FLORIDA BY
EARLY THIS EVENING. AMPLE MOISTURE AND ADEQUATE INSTABILITY WILL
SUPPORT A LINE OF SHOWERS AND STORMS ALONG AND AHEAD OF THE FRONT.
A 40 TO 50 KNOT LOW LEVEL JET AND INCREASING EFFECTIVE SHEAR WILL
BE SUPPORTIVE OF SOME ORGANIZED STORMS ALONG AND AHEAD OF THE FRONT
SOME OF WHICH COULD BECOME STRONG TO SEVERE WITH ISOLATED DAMAGING
WINDS AND FEW TORNADOES THE PRIMARY HAZARDS. A TORNADO WATCH HAS
BEEN ALREADY BEEN POSTED FOR LEVY COUNTY THROUGH 9 AM EST THIS
MORNING...AND WILL NEED TO MONITOR FOR ADDITIONAL WATCHES LATER
THIS MORNING AS THE ABOVE MENTIONED FEATURES AFFECT THE REGION.
THE FRONT WILL STALL OUT ACROSS THE SOUTHERN PENINSULA TONIGHT AND
EARLY ON WEDNESDAY AS IT BECOMES PARALLEL TO UPPER LEVEL FLOW.
CONSENSUS OF THE GFS AND THE ECMWF SHOWS SOME POST-FRONTAL CLOUDS
AND LOW RAIN CHANCES (POPS 20 TO 30 PERCENT RANGE) CONTINUING
ACROSS SOUTH CENTRAL ZONES DURING TONIGHT AND WEDNESDAY...WITH
MAINLY DRY CONDITIONS EXPECTED FROM THE BAY AREA NORTHWARD THROUGH
THE NATURE COAST AS WEAK SURFACE HIGH PRESSURE BUILDS INTO THE
REGION. TEMPERATURES TODAY WILL REMAIN ABOVE NORMAL WITH DAYTIME
HIGHS IN THE MID TO UPPER 70S NORTH AND UPPER 70S TO LOWER 80S
CENTRAL AND SOUTH. IT WILL BECOME WINDY TODAY AS SOUTHWEST WINDS
INCREASE IN RESPONSE TO A TIGHTENING GRADIENT AHEAD OF THE FRONT
AND GIVEN LATEST MODEL DATA WILL HOIST A LAKE WIND ADVISORY FOR
THE ENTIRE AREA LATER THIS MORNING.
TEMPERATURES WILL RETURN TO NEAR SEASONAL LEVELS TONIGHT INTO
WEDNESDAY AS DRIER AND SLIGHTLY COOLER AIR ADVECTS INTO THE REGION
ON A NORTHWEST WIND FLOW IN THE WAKE OF THE FRONT. PLEASANT DRY
WEATHER IS EXPECTED ON THURSDAY AS WEAK HIGH PRESSURE REMAINS IN
CONTROL.
LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
BY THURSDAY NIGHT...THE SURFACE FRONTAL BOUNDARY IS SOUTH OF THE
FLORIDA KEYS WITH NORTHWEST LOW LEVEL WINDS PULLING A COOL AIRMASS
INTO FLORIDA THROUGH THE END OF THE WEEK. FRIDAY...AN UPPER LEVEL
TROUGH DEVELOPS OVER THE SOUTHERN PLAINS AND DIGS INTO THE
SOUTHEASTERN STATES BY THE WEEKEND. AS A RESULT...A GENERAL COOLING
TREND WILL CONTINUE FROM THURSDAY NIGHT THROUGH MONDAY MORNING WHEN
THE TROUGH MOVES OUT INTO THE ATLANTIC. THERE IS SOME DISAGREEMENT
BETWEEN GFS MEX GUIDANCE AND ECMWF MOS...WITH THE GFS SKEWING COLDER
FOR THE MORNING LOWS. THE EXPECTATION IS THAT GFS IS FORECASTING A
FEW DEGREES TOO COLD WITH THE COLD AIR ADVECTION...SO SETTLED FOR A
BLEND OF GFS AND ECMWF...WEIGHTED SLIGHTLY TOWARDS ECMWF FOR
TEMPERATURES.
CONCURRENT WITH THAT UPPER LEVEL TROUGH DIGGING INTO THE
SOUTHEAST...A LOW LEVEL LOW PRESSURE SYSTEM BEGINS TO DEVELOP OVER
THE LOWER MISSISSIPPI RIVER VALLEY FRIDAY NIGHT AND CROSSES INTO THE
ATLANTIC BY SATURDAY NIGHT. GUSTY WINDS WILL PEAK SATURDAY NIGHT
ACROSS THE AREA AS THE SURFACE SYSTEM PASSES TO THE NORTH AND THE
UPPER LEVEL JET ALIGNS OVERHEAD. SHOULD SEE ABUNDANT MOISTURE PULLED
INTO FLORIDA FROM THE GULF...FUELING A SLIGHT CHANCE OF RAIN SHOWERS
FRIDAY THROUGH SUNDAY...WITH SOME POPS IN THE LOW END CHANCE RANGE
SATURDAY NIGHT.
AVIATION...
CONSIDERABLY LESS FOG IS IMPACTING THE AREA TERMINALS THIS MORNING.
STILL EXPECT SOME LOW CEILINGS AND PATCHY FOG TO BE POSSIBLE CLOSER
TO SUNRISE WITH MVFR OR IFR CONDITIONS LIKELY. KTBW RADAR IS PICKING
UP 50 KNOT WINDS NEAR 2 KFT...THOUGH VERY LITTLE OF THAT IS MIXING
DOWN TO THE SERVICE MAKING LOW LEVEL WIND SHEAR A CONCERN THIS
MORNING. AS THE FRONT APPROACHES LATER THIS MORNING...SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS WILL MOVE NEAR TAF SITES STARTING
WITH THE BAY AREA TERMINALS AROUND 14Z...AND EXPANDING SOUTH TO
FMY/RSW BY 18Z.
MARINE...
INCREASING WINDS OVER THE GULF WATERS HAS HELPED TO SCOUR OUT THE
DENSE SEA FOG EARLY THIS MORNING...SO WILL ALLOW THE DENSE SEA
FOG ADVISORY TO EXPIRE AT 4 AM EST. WITH WINDS AND SEAS INCREASING
WILL POST SMALL CRAFT ADVISORY HEADLINES FOR THE OFFSHORE WATERS
THIS MORNING WITH EXERCISE CAUTION FOR THE NEAR SHORE AND TAMPA
BAY WATERS. WINDS AND SEAS WILL REMAIN ELEVATED ON WEDNESDAY. WITH
SEAS BUILDING MAY ALSO NEED A HIGH SURF ADVISORY BY LATER TODAY
ALONG WITH AN INCREASED RISK FOR RIP CURRENTS. SOMEWHAT LIGHTER
WINDS AND SEAS WILL RETURN TO THE WATERS DURING THURSDAY AND FRIDAY
AS WEAK HIGH PRESSURE BUILDS INTO THE REGION. ANOTHER COLD FRONT
WILL SWEEP SOUTH THROUGH THE WATERS ON SATURDAY WITH ANOTHER
PERIOD OF EXERCISE CAUTION OR SMALL CRAFT CONDITIONS LIKELY.
FIRE WEATHER...
INCREASING 20 FOOT WINDS AND TRANSPORT WINDS WILL LEAD TO HIGH
DISPERSION INDICES ACROSS THE REGION TODAY. DRIER AIR WILL MOVE
INTO THE REGION ON WEDNESDAY AND THURSDAY AND A FEW HOURS OF
HUMIDITY VALUES BELOW 35 PERCENT CAN BE EXPECTED OVER INTERIOR
LOCATIONS EACH AFTERNOON. LOW ERC VALUES SHOULD PRECLUDE RED
FLAG CONDITIONS...HOWEVER THE LOW HUMIDITY COMBINED WITH SOME
GUSTY WINDS WILL LIKELY PRODUCE ELEVATED FIRE WEATHER CONDITIONS
AND A FIRE DANGER STATEMENT MAY BE REQUIRED FOR PORTIONS OF THE
FORECAST AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 77 59 72 55 / 60 20 10 10
FMY 84 64 76 56 / 40 30 30 20
GIF 83 58 76 54 / 60 20 10 10
SRQ 78 60 72 53 / 60 20 20 10
BKV 78 52 72 45 / 60 10 10 10
SPG 78 63 71 60 / 60 20 10 10
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...BEACH HAZARDS STATEMENT THROUGH THIS EVENING FOR CHARLOTTE-
LEE.
LAKE WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR
CHARLOTTE-CITRUS-DESOTO-HARDEE-HERNANDO-HIGHLANDS-
HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-PINELLAS-POLK-
SARASOTA-SUMTER.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 AM EST WEDNESDAY FOR BONITA
BEACH TO ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD TO
TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO
SUWANNEE RIVER OUT 20 TO 60 NM.
&&
UPDATE...05/CARLISLE
SHORT TERM/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM/AVIATION...18/FLEMINGHazardous weather outlook, Feb 26, 5:36 AM EST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
536 AM EST TUE FEB 26 2013
FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-271000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
536 AM EST TUE FEB 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONTAL
PASSAGE WILL CROSS THE AREA TODAY FROM THE NORTHWEST. SOME OF THE
STORMS MAY BECOME SEVERE...PARTICULARLY ALONG THE NATURE COAST AND
NORTHERN TAMPA BAY REGION. THE MAIN THREATS WILL BE DAMAGING WIND
GUSTS WITH ISOLATED TORNADOES POSSIBLE. AS THE LINE MOVES SOUTH OF
THE TAMPA BAY AREA THIS AFTERNOON...THE STORMS WILL BECOME LESS
ORGANIZED AND BEGIN TO WEAKEN AND DISSIPATE.
...COASTAL FLOOD IMPACT...
WITH GUSTY WINDS OVER THE WATERS AHEAD OF AND DURING THE FRONTAL
PASSAGE...SOME MINOR COASTAL FLOODING COULD OCCUR. HOWEVER...THE
HIGHEST IMPACTS ARE FORECASTED TO OCCUR DURING LOW
TIDE...LESSENING THE WOULD BE COASTAL FLOOD RISK.
...WIND AND SEA IMPACT...
MARINE WINDS OF AROUND 20 KNOTS OVER THE OFFSHORE WATERS TODAY
WILL TRANSLATE TO SEAS BUILDING TO 5 TO 7 FEET. WINDS AND SEAS
WILL HOLD UP OVERNIGHT...THEN AS WINDS BEGIN TO DROP OFF
WEDNESDAY...SEAS WILL LIKEWISE SUBSIDE WEDNESDAY NIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
FLEMING
Thunderstorm Wind, Levy
- When
- February 26, 7:30 AM EST
- Where
- Levy County, 0.69 mi S of Cedar Key C-Man
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 29.130, -83.030
The NDBC C-MAN site at Cedar Key, CRDF1, measured a 79 knot thunderstorm wind gust.
Thunderstorm Wind, Levy
- When
- February 26, 7:33 AM EST
- Where
- Levy County, Cedar Key C-Man
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 29.140, -83.030
The NOS C-MAN site at Cedar Key, MCKFY, measured a 64 knot thunderstorm wind gust.
Thunderstorm Wind, Levy
- When
- February 26, 7:35 AM EST
- Where
- Levy County, Cedar Key
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.150, -83.040
The Cedar Key fire chief reported widespread wind damage with numerous trees and power lines down as well as damage to docks and boats in several locations around Cedar Key.
Tornado, Hillsborough
- When
- February 26, 11:12 AM EST to 11:16 AM EST
- Where
- Hillsborough County, 1.24 mi NNW of Tpa P O Knight Arpt to 1.39 mi NW of Cruise Terminal 2 Port Site
- Rating
- EF0
- Path length
- 0.73 mi
- Path width
- 50 yd
- Property damage
- $35,000
- Reported by
- Trained Spotter
- Coordinates
- 27.937, -82.455
A SKYWARN spotter reported a waterspout that moved onto Harbor Island as a weak tornado and caused damage to trees, signs, and roof damage to the Westin Hotel and Jackson's Bistro. The tornado moved into the Channelside District where is damaged trees, signs, awnings, windows, tables, and chairs.
Thunderstorm Wind, Hillsborough
- When
- February 26, 11:12 AM EST
- Where
- Hillsborough County, 0.31 mi NW of Cruise Terminal 2 Port Site
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 27.933, -82.433
The PORTS site at Tampa Cruise Terminal 2 measured a 62 knot thunderstorm wind gust.
Thunderstorm Wind, Hillsborough
- When
- February 26, 11:19 AM EST
- Where
- Hillsborough County, 1.23 mi N of Tpa P O Knight Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 27.938, -82.450
Broadcast media estimated wind gusts of around 60 MPH on Harbor Island.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Georgia, February 26, 20131 death · $50,000 · 1 event
- Rip Current in Guam, February 26, 20131 death · 1 event
- Heavy Snow in Iowa, February 26 to 27, 2013$130,000 · 26 events
- High Wind in Tennessee, February 26, 2013$92,000 · 62 kt wind · 15 events
- Damaging Wind in South Carolina, February 26, 2013$52,000 · 52 kt wind · 1 event
- Tornado in North Carolina, February 26, 2013$45,000 · EF0 · 1 event
- High Wind in Virginia, February 26, 2013$25,000 · 55 kt wind · 2 events
- High Wind and Strong Wind in New Jersey, February 26 to 27, 2013$25,000 · 55 kt wind · 2 events
- Winter Storm in Iowa, February 26 to 27, 201321 events
- Winter Weather in Indiana, February 26, 201319 events
- High Wind in Tennessee, February 26, 2013$20,000 · 52 kt wind · 4 events
- Winter Storm and Winter Weather in Virginia, February 26, 201315 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429224, 429225, 429411, 429179, 429231, 429232.